Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 291, NWS Hastings, NE

October 6, 20174 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Oct 6, 2017, 6:38 PM CDT for 4 counties in Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2017, 6:38 PM CDT (23:38 UTC)
Expired
Oct 6, 2017, 7:30 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:28 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 6, 3:28 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
328 PM CDT Fri Oct 6 2017

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CDT Fri Oct 6 2017

Clouds, drizzle and even a little light fog has persisted this
afternoon. A surface boundary has been drifting to the south through
the day and is in the vicinity of the Kansas/Nebraska state line. In
north central Kansas this afternoon, there has been some clearing in
the far southeast part of the forecast area and just to the south
and east. The combination of the boundary and clearing line will be
the focus for thunderstorms this afternoon and evening.

There is an upper level wave moving through the area through
tonight. Even if the front and clearing line will be the main focus
for thunderstorms, the upper level wave will also help to get a few
thunderstorms going. Therefore have the highest PoPs in the
east/southeast part of the area, but there should be a few across
the area.

There is around 2000 j/kg of MUCAPE and good shear during the
evening so there is a chance for some strong to severe thunderstorms
across the southeast part of the forecast area. In addition to hail
and wind there could be some areas with heavy rain. Will keep the
flood watch going through the evening.

Have kept a few lingering showers Saturday morning in the east, but
it should be moving out early in the morning. Behind the
precipitation, the skies should clear out and become mostly sunny.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM CDT Fri Oct 6 2017

Saturday night through Sunday there will be a break between systems.
There will be seasonable temperatures and some sunshine. A weak cold
front will move through the area Sunday but temperatures will still
be fairly seasonable. By Sunday night there is an upper level wave
that moves through and there is a chance for some showers.

After the precipitation moves out Monday night into Tuesday, cooler
air settles into the area. A surface high will settle into the area
and there will be temperatures in the mid 30s for much of the area.
There could be a little frost in the northwest part of the forecast
area. By Wednesday the surface high moves to the east and
temperatures start to warm up a little.

The period Wednesday night through Friday there is southwest flow
across the area. There are a few mainly weak waves that move through
and the models have different depictions of what is going to happen.
There are a few small parts of the area that will have a few showers
as temperatures slowly warm back up.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1210 PM CDT Fri Oct 6 2017

The first few hours will be the most challenging part of the
forecast. Observations around the terminals have ceilings varying
from 300 ft to 1600 ft and visibilities from nearly a mile to 10
miles. Although the terminals have some higher ceilings or
visibilities at this time, there is enough of the lower readings
around that they probably will not continue that good. The next
concern will be when the lower ceilings move out. They should
start to move east of the terminals around midnight tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 1 AM CDT Saturday for NEZ064-076-077-085>087.

KS...Flood Watch until 1 AM CDT Saturday for KSZ006-007-018-019.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Oct 6, 3:28 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
328 PM CDT Fri Oct 6 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
328 PM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms will be possible across much
of the outlook area this evening. The strongest storms will be to
the southeast of a line from Geneva, Nebraska, to Phillipsburg,
Kansas. Hail to the size of golf balls and wind gusts around 60
mph will be the primary threats.

In addition...A flood watch is in effect through late tonight for
areas along and southeast of a line extending from York, NE to
Osborne, KS. Please see the latest flood watch for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low temperatures are expected to dip into the mid 30s Tuesday
morning. The coolest temperatures are generally expected west and
north of the tri-cities...where some patchy frost may develop.
Make plans to cover or move sensitive vegetation if you live
across this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible primarily southeast of the
tri-cities late this afternoon and evening. Any reports of hail...
strong thunderstorm wind gusts...or localized flooding are always
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Oct 6, 5:49 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
549 PM CDT FRI OCT 6 2017

KSZ017-062330-
Rooks KS-
549 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS COUNTY UNTIL
630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Zurich, or 16 miles north of Yocemento, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plainville and Codell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9949 3918 9952 3939 9905 3913 9905
TIME...MOT...LOC 2249Z 243DEG 23KT 3914 9938

ADP
Special weather statement, Oct 6, 6:11 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
611 PM CDT FRI OCT 6 2017

NEZ087-062345-
Thayer NE-
611 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER COUNTY UNTIL
645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, or 27 miles north of Belleville, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hebron, Alexandria, Belvidere and Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4010 9762 4026 9772 4035 9752 4035 9737
      4014 9737
TIME...MOT...LOC 2311Z 243DEG 23KT 4021 9759

ADP
Local storm report, Oct 6, 6:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             15 WSW HUNTER           39.16N 98.67W
10/06/2017  E1.00 INCH       OSBORNE            KS   PUBLIC

            HAIL UP TO QUARTER SIZE...MOST IS NICKELS OR
            SMALLER.

&&

PFANNKUCH
Special weather statement, Oct 6, 6:24 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
624 PM CDT FRI OCT 6 2017

KSZ017-070000-
Rooks KS-
624 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL
700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over
Damar, or 13 miles east of Hill City, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stockton, Palco, Damar and Webster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3919 9961 3956 9960 3957 9959 3948 9936
      3943 9925 3917 9957
TIME...MOT...LOC 2324Z 216DEG 23KT 3929 9961

ADP
Local storm report, Oct 6, 6:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 S DOWNS               39.49N 98.54W
10/06/2017  E1.50 INCH       OSBORNE            KS   PUBLIC

            A FEW OF UP TO PING PONG BALL SIZE...MOST
            SMALLER.

&&

PFANNKUCH
Special weather statement, Oct 6, 6:33 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
633 PM CDT FRI OCT 6 2017

KSZ018-070000-
Osborne KS-
633 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE COUNTY UNTIL
700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Natoma, or 17 miles northeast of Emmeram, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Natoma.

LAT...LON 3921 9905 3924 9905 3933 9875 3913 9868
      3913 9903
TIME...MOT...LOC 2333Z 257DEG 21KT 3918 9895

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 5:43 AM CDTSpecial Weather StatementGIDValley47 min
Oct 6, 6:29 AM CDTSpecial Weather StatementGIDGreeley46 min
Oct 6, 6:11 PM CDTSpecial Weather StatementGIDThayer34 min
Oct 6, 3:40 PM CDTSpecial Weather StatementGIDMitchell35 min
Oct 6, 5:47 PM CDTSpecial Weather StatementGIDOsborne43 min
Oct 6, 5:49 PM CDTSpecial Weather StatementGIDRooks41 min
Oct 6, 5:55 PM CDTSevere Thunderstorm WarningGIDRooks35 min
Oct 6, 6:08 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne37 min
Oct 6, 6:18 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith27 min
Oct 6, 6:24 PM CDTSpecial Weather StatementGIDRooks36 min
Oct 6, 6:33 PM CDTSpecial Weather StatementGIDOsborne27 min
Oct 6, 6:35 PM CDTSevere Thunderstorm WarningGIDMitchell40 min
Oct 6, 6:57 PM CDTSpecial Weather StatementGIDOsborne33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.